Advertisement

Economic Theory

, Volume 21, Issue 2–3, pp 241–261 | Cite as

Claims problems and weighted generalizations of the Talmud rule

  • Toru Hokari
  • William Thomson
Symposium Article

Summary.

We investigate the existence of consistent rules for the resolution of conflicting claims that generalize the Talmud rule but do not necessarily satisfy equal treatment of equal. The first approach we follow starts from the description of the Talmud rule in the two-claimant case as “concede-and-divide”, and an axiomatic characterization for the rule. When equal treatment of equals is dropped, we obtain a one-parameter family, “weighted concede-and divide rules”. The second approach starts from the description of the Talmud rule as a hybrid of the constrained equal awards and constrained equal losses rules, and weighted generalizations of these rules. We characterize the class of consistent rules that coincide with weighted concede-and divide rules rules in the two-claimant case or with weighted hybrid rules. They are defined by partitioning the set of potential claimants into “priority classes” or “half-priority classes” respectively, and selecting reference weights for all potential claimants. For the first approach however, and in each class with more than two claimants, equal treatment is actually required

Keywords and Phrases: Claims problems, Weighted generalizations of Talmud rule, Consistency, Converse consistency. 
JEL Classification Numbers: C71, D71. 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag Berlin Heidelberg 2003

Authors and Affiliations

  • Toru Hokari
    • 1
  • William Thomson
    • 2
  1. 1.Institute of Social Sciences, University of Tsukuba, 1-1-1 Tenʼno-dai, Tsukuba, Ibaraki 306-8571, JAPAN (e-mail: hokari@social.tsukuba.ac.jp) JP
  2. 2.Department of Economics, University of Rochester, Rochester, NY 14627, USA (e-mail: wth2@troi.cc.rochester.edu) US

Personalised recommendations